Texas, 2006

Funnel Cloud in Texas, September 9, 2006

September 9, 2006 · NWS HGX · 1 event in 1 county or zone

1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Sep 9, 1:56 PM CST, 4 hours 19 minutes earlier.

Area forecast discussion, Sep 9, 1:56 PM CST, 4 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
256 PM CDT SAT SEP 9 2006

.DISCUSSION...
SHRA/TSRA CLUSTER ASSOCIATED WITH MCV MOVING ENE ACROSS UPPER TEXAS
COAST AND COASTAL ZONES. SCATTERED CONVECTION DEVELOPING OVER FAR
SOUTH TEXAS PICKED UP BY 18Z RUC AND WEAKEN THIS ACTIVITY BY EVENING.
BELIEVE THIS MAY STILL STILL AFFECT COASTAL WATERS AND TO A LESSER
EXTENT COASTAL ZONES. UPPER LEVEL FLOW NEARLY ZONAL ACROSS
BOTH GFS AND NAM INDICATE COASTAL REGION WILL HAVE WEAK CONFLUENT
LOW LEVEL FLOW THROUGH EARLY NEXT WEEK. CONFIDENCE IS NOT HIGH WITH
THIS UPCOMING FORECAST PACKAGE. NAM DID NOT INITIALIZE WELL AND
GFS HAS CHANGED THE SCENARIO FOR THE NEXT SEVERAL DAYS COMPARED TO
PREVIOUS RUN. LATEST GFS RUN HAS BACKTRACKED ON MOISTURE/POPS NEXT
SEVERAL DAYS LOWERING PWATS LATER THIS WEEKEND AND INTO NEXT WEEK
DUE TO DRYING AT MID/UPPER LEVELS. NAM IS LESS AGGRESSIVE.
GFS NOW BRINGING DRIER LOW LEVEL AIR 24 HOURS EARLIER WHICH WILL
BE TUESDAY PUSHING WEAK FRONT TO THE NW GULF. MOISTURE INCREASE
NOTED WEDNESDAY NIGHT OVER SW SECTIONS AND RETURN FLOW EVIDENT
AREAWIDE THURSDAY. THURSDAY THROUGH SATURDAY AGAIN WILL HAVE HIGH
MOISTURE LEVELS WITH PASSING IMPULSES IN THE UPPER LEVEL WSW FLOW.
NOTE THAT WE WILL WAIT FOR MORE CONSISTENCY WITH LATER MODEL RUNS
BEFORE WE LOWER OR TAKE OFF POPS FOR TUESDAY (AS WHAT GFS IS NOW
INDICATING).
37

&&

AVIATION...
THE REMAINS OF A WEAK FRONTAL BOUNDARY CONTINUE TO PROVIDE A
CONFLUENT ZONE OVER THE COASTAL WATERS AND ARE PROVIDING A REGION OF
OVERRUNNING WITH LIGHT EASTERLY FLOW IN THE LOWER 4KFT OR SO WITH
SOUTH TO SOUTHWEST FLOW AT HIGHER LEVELS.  THIS IS SETTING THE STAGE
FOR PATCHY LIGHT RAIN OVER MUCH OF THE FORECAST AREA AS A SHORT WAVE
MOVES THROUGH THE SOUTHWESTERLY FLOW ALOFT... AND IS PRODUCING
BRIEF PERIODS OF MVFR AND IFR CONDITIONS MAINLY SOUTH OF A LINE FROM
VCT TO IAH.  OVER THE GULF... THUNDERSTORMS ARE MORE PREVALENT AND
AIRCRAFT MAY NEED TO BE REROUTED TO AVOID SOME CLUSTERS OF
THUNDERSTORMS OVER COASTAL WATERS FROM PORT LAVACA TO TALLAHASSEE.
CONDITIONS OVER THE HOUSTON FORECAST ARE EXPECTED TO IMPROVE
SLIGHTLY THIS AFTERNOON AND TONIGHT WITH DIMINISHING PRECIPITATION
AND CEILINGS LIFTING AS THE FIRST SHORT WAVE IN THE SOUTHWESTERLY
FLOW ALOFT LIFTS OUT...BUT THIS WAVE WILL BE FOLLOWED TOMORROW BY A
SECOND LOW AMPLITUDE SHORT WAVE WHICH WAS IN THE HE BIG BEND REGION
THIS MORNING.  ADDITIONALLY... MOST MODELS ARE ATTEMPTING TO DEVELOP
A MORE DISTINCT TROUGH OR COASTAL LOW ON THE REMNANT BOUNDARY WHICH
WILL BRING ANOTHER BOUT OF PRECIPITATION SUNDAY... MOST LIKELY WITH
MORE WIDESPREAD THUNDERSTORM COVERAGE.  CONSEQUENTLY... WILL HAVE ON
AND OFF MVFR AND IFR CONDITIONS AGAIN AFTER 09Z SUNDAY AND WILL HAVE
THE POTENTIAL FOR AIRFIELDS THROUGHOUT THE REGION TO BE IMPACTED BY
PERIODS OF IFR CONDITIONS IN SHOWERS AND THUNDERSTORMS THROUGHOUT
THE DAY. 38

&&

.MARINE...
THE BOUNDARY ALONG THE COAST MENTIONED IN THE AVIATION SECTION ABOVE
HAS PROVIDED A FOCUS FOR THE GENERATION OF NUMEROUS SHOWERS AND
THUNDERSTORMS OVER THE COASTAL WATERS. THE DISTURBED WEATHER WILL
DIMINISH TONIGHT BUT IS EXPECTED TO REDEVELOP SUNDAY MORNING AS A
COASTAL TROUGH BECOMES BETTER DEFINED AND ANOTHER SHORT WAVE MOVES
INTO SOUTHEAST TEXAS AND THE ADJACENT COASTAL WATERS. WINDS WILL
CONTINUE TO BE HIGHLY VARIABLE REST OF TODAY... MAINLY EAST NORTH
OF THE BOUNDARY AND SOUTHEAST TO SOUTH ON THE SOUTH SIDE...
FURTHER COMPLICATED BY DOWNDRAFTS FROM THUNDERSTORMS. THE LIGHT
SURFACE FLOW WILL CONTINUE TO BE VARIABLE ON MONDAY WITH WINDS
BECOMING NORTHEAST UNDER THE INFLUENCE OF HIGH PRESSURE OVER THE
SOUTHEASTERN U.S. AND VERY WEAK GRADIENTS OVER THE GULF. A WEAK
FRONT WILL MOVE INTO THE REGION TUESDAY REINFORCING THE NORTHEAST
FLOW... FOLLOWED BY DRIER AIR AND WINDS VEERING TO EAST ON
WEDNESDAY AND RETURNING TO A LIGHT ONSHORE FLOW LATE IN THE WEEK.
38

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      70  90  72  90  71 /  20  30  20  30  30
HOUSTON (IAH)              73  88  73  89  73 /  30  40  20  30  30
GALVESTON (GLS)            76  86  77  87  78 /  40  50  30  40  40

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Sep 9, 2:09 PM CST, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
309 PM CDT SAT SEP 9 2006

TXZ163-164-176>179-195>200-210>214-226-227-235>238-101200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
309 PM CDT SAT SEP 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT
A PASSING MID LEVEL DISTURBANCE WILL CONTINUE TO BRING SHOWERS
AND THUNDERSTORMS OVER THE UPPER TEXAS COASTAL WATERS AND
THE COASTAL REGION OF SOUTHEAST TEXAS THIS AFTERNOON. THE
ACTIVITY IS EXPECTED TO DIMINISH EARLY THIS EVENING. ANOTHER AREA
OF SHOWERS AND THUNDERSTORMS OVER THE COASTAL BEND IS EXPECTED
AFFECT MAINLY THE COASTAL WATERS TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A SERIES OF WEAK UPPER LEVEL DISTURBANCES WILL CROSS SOUTHEAST
TEXAS SUNDAY AND MONDAY AND TRIGGER PERIODS OF SHOWERS AND
THUNDERSTORMS. A COLD FRONT WILL CROSS THE AREA TUESDAY AND BRING
ANOTHER ROUND OF THUNDERSTORMS. AT THIS TIME...HEAVY RAIN IS NOT
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Houston radar (KHGX), 113 km away, was scanning. The volume nearest the first event began at 00:15 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Wharton

When
September 9, 6:15 PM CST
Where
Wharton County, Louise
Reported by
LAW ENFORCEMENT
Coordinates
29.278, -96.222 (the zone’s center; the record gives no point)

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5533892.